Like this article?
Get your free daily medical news from Physician's First Watch.
FDA Issues Methadone Advisory
The FDA yesterday issued an alert about the risk for serious complications and death in patients taking methadone for pain control.
The agency warns that the drug can cause QT prolongation, torsade de pointes, and slowed or stopped breathing. These may occur when methadone is taken too often, in too large quantities, or with certain other drugs or supplements, including class I and III antiarrhythmics, calcium channel blockers, diuretics, laxatives, some neuroleptics and tricyclic antidepressants, and, rarely, mineralocorticoid hormones.
Because methadone's elimination half-life is 8 to 59 hours, while its duration of analgesic action is only 4 to 8 hours, patients may feel the need for more pain relief before the drug is cleared from the body. The FDA urges healthcare providers and patients to be aware of the signs of methadone overdose, including difficult or shallow breathing; severe sleepiness; blurred vision; inability to think, talk, or walk normally; and faintness, dizziness, or confusion.
Link: FDA alert and healthcare provider information sheet (Free)
Link: FDA public health advisory (Free)
Link: Prescribing information (Free PDF)
Published in Physician's First Watch November 28, 2006
To ensure that your Reader Remark is not formatted as one long paragraph, precede new paragraphs with either a blank line or an indentation.